Pennsylvania, 2008Hail and Damaging Winds in Pennsylvania, August 7, 2008
August 7, 2008 · NWS CTP · 7 events in 6 counties and zones
Severe thunderstorms produced isolated wind damage and large hail across portions of south-central Pennsylvania during the late afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms produced isolated wind damage and large hail across portions of south-central Pennsylvania during the late afternoon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Aug 7, 2:21 PM EST, 29 minutes earlier.
Area forecast discussion, Aug 7, 2:21 PM EST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
321 PM EDT THU AUG 7 2008
.SYNOPSIS...
A DEEP UPPER LEVEL TROUGH WILL DOMINATED THE WEATHER OVER THE
REGION FOR THE NEXT 6-7 DAYS. THE 500 HPA ANOMALIES BOTTOM OUT ON
FRIDAY NEAR -4SDS BELOW NORMAL. A COLD FRONT ON SUNDAY SHOULD
REINFORCE THE TROUGH SUNDAY INTO MONDAY WITH -3.5 ANOMALIES ON
MONDAY. THE TROUGH AND ANOMALIES ARE FORECAST TO MODERATE LATER IN
THE WEEK.
&&
.NEAR TERM /UNTIL 11 PM THIS EVENING/...
LARGE SCALE ASCENT ASSOCIATED WITH NEXT UPSTREAM SHORTWAVE
DROPPING SE...WILL KEEP A RISK OF SHOWERS AND STORMS ACROSS
THE AREA INTO THIS EVENING. DIURNAL HEATING SHOULD RESULT IN
MODERATE INSTABILITY / MREF PLUMES INDICATE CAPES ARND
1000 J/KG...WITH SREF 0-6KM SHEAR VALUES ARND 30KTS. THIS
COMBINED WITH COLD TEMPS ALOFT...SHOULD SUPPORT A THREAT FOR
ISOLATED STRONG TO EVEN A SEVERE STORM.
&&
.SHORT TERM /11 PM THIS EVENING THROUGH 6 PM FRIDAY/...
SREF POPS DIMINISH MARKEDLY OVERNIGHT ACROSS MOST OF THE AREA...AS
SHORTWAVE PASSES EAST OF PA AND BLYR COOLS/STABILIZES. THE ONLY
EXCEPTION WILL BE IMMEDIATELY DOWNWIND OF LK ERIE...WHERE LAKE
EFFECT -SHRA WILL REMAIN POSSIBLE THROUGH THE NIGHT. LAKE/850 TEMP
DIFF SHOULD BE ARND 16C. HOWEVER...A FEW SHOWERS COULD DRIFT
EASTWARD...SO DID UP POPS SOME TONIGHT.
DIURNALLY DRIVEN SHOWERS AND STORMS POSSIBLE AGAIN ON FRIDAY AS
DIGGING UPPER TROF CLOSES OFF OVR S ONTARIO/S QUEBEC. COLD TEMPS
ALOFT SHOULD RESULT IN PLENTY OF CLOUDS FROM LATE AM THRU EARLY
EVENING. ENS DATA CONTINUES TO INDICATE HIGHEST POPS ACROSS THE
NORTH...CLOSEST TO COLD POOL ALOFT.
DID UP POPS UP SOME FOR TONIGHT INTO FRIDAY...ESPECIALLY NORTHERN
AREAS. BETTER CHC FOR SMALL HAIL ON FRIDAY...WITH COLDER TEMPS
ALOFT AND LOWER FREEZING LEVEL. DID NOT DO MUCH WITH TEMPS...
COULD TURN OUT A FEW DEGREES COLDER...WITH SUCH LOW HEIGHTS...
BUT SUN ANGLE FOR EARLY AUG IS STILL QUITE STRONG.
&&
.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
THE LONG TERM FORECASTS IS DOMINATED BY THE DEEP UPPER LEVEL
TROUGH AND SURGES OF COLD AIR THAT WILL REINFORCE THIS SYSTEM. THE
SURGE ON SUNDAY SHOULD PROVIDE A PERIOD OF INCREASE SHOWER
THREATS. THE TROUGH AND MID-LEVEL COLD AIR SHOULD POSE AN
INSTABILITY SHOWER THREAT AND POSSIBLY ON SATURDAY. THE OLD
FRONTAL BOUNDARY COULD BE THE FOCUS FOR SOME RAIN LATE TUESDAY
AND/OR WEDNESDAY.
SOME DETAILS...
SATURDAY...THE GEFS SHOWS THE TROUGH LOOSEN ITS GRIP AS A SHORT-
WAVE TO THE WEST APPROACHES. MODEST INSTABILITY IMPLIES SOME
AFTERNOON CLOUDS AND POTENTIAL SHOWERS THOUGH LOWER THAN FRIDAY.
PW ANOMALIES ARE LOW IMPLYING...-1 TO -1.5SDS BELOW NORMAL. IT
SHOULD BE QUITE DRY.
SUNDAY...THE NEXT SURGE OF COLD AIR IS FORECAST TO IMPACT THE
REGION THIS DAY. PW VALUES RETURN TO NEAR NORMAL AHEAD OF THE
FRONT. THE GEFS SHOWS HIGH PROB OF SHOWERS OVER MOST OF THE
NORTHERN HALF OF PA...LOWER TO SOUTH. THE 500 HPA HEIGHTS BEGIN TO
FALL BELOW -3SDS BELOW NORMAL INTO MONDAY. TIMING COULD SLOW THIS
OR SPEED THIS FEATURE UP. BUT A FRONT IS A GOOD FOCUS FOR
INCREASED RAIN/SHOWER ACTIVITY. THE PLUMES SUGGEST THE RAINFALL
POTENTIAL WILL BE A FEW HOURS EITHER SIDE OF 7 PM SUNDAY.
MONDAY...THE FRONT SHOULD BE PAST THE REGION BUT QUITE LOW 500 HPA
HEIGHTS AND MID-LEVEL COLD AIR. THIS COULD TRIGGER SOME AFTERNOON
SHOWERS AND THUNDERSTORMS. LOOKS LIKE A CLASSIC INSTABILITY DAY.
TUESDAY...DRY AND MODERATING HEIGHTS AND MODERATING TEMPS. LOW
POP DAY AS PW ANOMALIES ARE ABOUT -1SD BELOW NORMAL.
WEDNESDAY...THE GEFS SHOWS A PRECIPITATION SHIELD TO OUR SOUTH IN
THE OLD E-W FRONTAL ZONE. THIS COULD INCREASE THE CHANCE OF
RAIN/SHOWERS OVER SOUTHERN PA OVERNIGHT TUESDAY INTO WEDNESDAY.
MOST OF THE GEFS RAINFALL IS CONVECTIVE LY DRIVEN. WED NITE INTO
THURSDAY SHOWER ACTIVITY IF ANY SHOULD SLIDE TO OUR EAST. THIS
SYSTEM COULD STAY TOO FAR SOUTH AND THERE IS CONSIDERABLE
UNCERTAINTY IN RELATION TO THE RAINFALL POTENTIAL WED. THE PLUMES
SHOW LOTS OF UNCERTAINTY WITH THE TIMING OF ANY RAINFALL AFTER 7
PM TUESDAY.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
UPPER LEVEL LOW IS DIGGING A TROUGH ACROSS THE EASTERN PART OF
THE COUNTRY BRINGING IN COLDER TEMPS ALOFT. SHORTWAVE CURRENTLY
MOVING THROUGH AREA AROUND THE LOW... BRINGING SHOWERS AND
THUNDERSTORMS TO THE AREA. VFR CONDITIONS WILL DOMINATE WHEREVER
ITS RAIN FREE... HOWEVER REDUCTIONS TO MVFR AND IFR EXPECTED IN
THE THUNDERSTORMS THROUGH THE AFTERNOON. WITH THE SETTING SUN
EXPECT MOST OF THE ACTIVITY TO DIMINISH AND VFR CONDITIONS TO
RETURN. LATER TONIGHT EXPECT SOME FOG AND LOW STRATUS TO FORM DUE
TO CLEARING SKIES AND LOW LEVEL MOISTURE LEFT OVER FROM TODAYS
SHOWERS. THE BEST CHANCE FOR THIS WILL BE AT BFD WHERE IFR
CONDITIONS ARE POSSIBLE VERY LATE TONIGHT AND EARLY TOM MORNING.
HAVE LESS CONFIDENCE IN FOG AND STRATUS ELSEWHERE... BUT THUNK
REDUCTIONS TO AT LEAST MVFR WILL BE POSSIBLE EVERYWHERE BUT MDT.
THE COLD TEMPERATURES ALOFT WILL LEAD TO MORE SHOWERS AND ISOLATED
THUNDERSTORMS FRIDAY. BEST CHANCE IS ACROSS NORTHERN AIRFIELDS BUT A
SHOWER WILL BE POSSIBLE JUST ABOUT ANYWHERE. REDUCTIONS TO MVFR AND
IFR CAN ONCE AGAIN BE EXPECTED IN THESE SCATTERED AFTERNOON SHOWERS.
ONE UPPER LEVEL LOW MOVES AWAY BUT ANOTHER SWINGS IN TO REINFORCE
THE TROUGH SAT-SUN. THIS MEANS THAT WHILE VFR CONDITIONS SHOULD
PREVAIL MOST OF THE TIME... AFTERNOON SHOWERS AND THUNDERSTORMS WILL
ONCE AGAIN BE POSSIBLE EACH DAY. FINALLY IT LOOKS LIKE BY MONDAY WE
MAY NOT HAVE TO WORRY ABOUT ANY PRECIP... WITH VFR CONDITIONS.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...GRUMM
NEAR TERM...MARTIN
SHORT TERM...MARTIN
LONG TERM...GRUMM
AVIATION...CHENARD
Hazardous weather outlook, Aug 7, 4:18 AM EST, 10 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
518 AM EDT THU AUG 7 2008
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-080930-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
518 AM EDT THU AUG 7 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 7, 12:22 PM EST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
122 PM EDT THU AUG 7 2008
PAZ004-005-010-071815-
ELK PA-MCKEAN PA-WARREN PA-
122 PM EDT THU AUG 7 2008
...A STRONG THUNDERSTORM WILL AFFECT MCKEAN...NORTHWESTERN ELK AND
SOUTHEASTERN WARREN COUNTIES...
AT 118 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WARREN...
MOVING SOUTHEAST AT 25 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN NOR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN
A THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR SHEFFIELD AROUND 130 PM...LUDLOW AROUND 135
PM...WETMORE AROUND 150 PM...KANE AROUND 200 PM...LEWIS RUN AROUND
205 PM AND MOUNT JEWETT AROUND 210 PM.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...AND ROUTE
219.
FORECASTER: MARTIN
Special weather statement, Aug 7, 1:11 PM EST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
211 PM EDT THU AUG 7 2008
PAZ026-035-036-063-064-071915-
ADAMS PA-CUMBERLAND PA-FRANKLIN PA-FULTON PA-HUNTINGDON PA-
211 PM EDT THU AUG 7 2008
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN FULTON...NORTHERN
FRANKLIN...SOUTH CENTRAL HUNTINGDON...SOUTHWESTERN CUMBERLAND AND
WEST CENTRAL ADAMS COUNTIES...
AT 209 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 17 MILES NORTHEAST
OF BREEZEWOOD...MOVING EAST AT 24 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN NOR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN
A THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR FORT LITTLETON...AND SHADE GAP AROUND 220
PM...FANNETTSBURG AROUND 230 PM...WILLOW HILL AROUND 235 PM...
AMBERSON VALLEY AROUND 245 PM...ROXBURY...AND UPPER STRASBURG AROUND
250 PM...ORRSTOWN...NEWBURG AND AND CHAMBERSBURG AROUND 300 PM.
THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 176 AND 202...I-70 BETWEEN
MILE MARKERS 176 AND 202...I-81 BETWEEN MILE MARKERS 16 AND 36.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 11...ROUTE
30...ROUTE 522.
FORECASTER: MARTIN
Special weather statement, Aug 7, 1:26 PM EST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
226 PM EDT THU AUG 7 2008
PAZ010>012-071945-
CAMERON PA-ELK PA-NORTHERN CLINTON PA-
226 PM EDT THU AUG 7 2008
...STRONG THUNDERSTORMS WILL AFFECT CENTRAL CAMERON...NORTH CENTRAL
CLINTON AND SOUTHERN ELK COUNTIES...
AT 221 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 14 MILES
EAST OF ST. MARYS TO CLARION...MOVING EAST AT 25 MPH.
THESE STORMS CONTAIN TORRENTIAL RAIN...DANGEROUS LIGHTNING...AND
WIND GUSTS TO 40 MPH.
THESE STORMS WILL BE NEAR BRANDY CAMP AROUND 250 PM...CAMERON AROUND
300 PM...STEVENSON DAM AROUND 315 PM...HICKS RUN AROUND 335 PM AND
TAMARACK AROUND 345 PM.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 219...STATE
ROAD 255.
FORECASTER: MARTIN
Special weather statement, Aug 7, 2:24 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
324 PM EDT THU AUG 7 2008
PAZ010>012-017>019-024-045-072000-
CAMBRIA PA-CAMERON PA-CLEARFIELD PA-ELK PA-NORTHERN CENTRE PA-
NORTHERN CLINTON PA-SOUTHERN CENTRE PA-SOUTHERN CLINTON PA-
324 PM EDT THU AUG 7 2008
...STRONG THUNDERSTORMS WILL AFFECT CENTRE...CLEARFIELD...
NORTHEASTERN CAMBRIA...SOUTHEASTERN CAMERON...SOUTHEASTERN ELK AND
SOUTHWESTERN CLINTON COUNTIES...
AT 321 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 27 MILES
EAST OF ST. MARYS TO 17 MILES NORTHEAST OF CLEARFIELD TO 12 MILES
NORTHEAST OF DUBOIS TO PUNXSUTAWNEY...MOVING SOUTHEAST AT 28 MPH.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS. THE STORMS WILL BE NEAR ROCKTON AROUND 330 PM...
TROUTVILLE... AND S.B. ELLIOT STATE PARK AROUND 335 PM...KEATING
AROUND 340 PM...KARTHAUS AROUND 345 PM...PINE GLEN...LECONTES
MILLS...AND GRAMPIAN AROUND 350 PM...HYDE AND AND CURWENSVILLE
AROUND 355 PM.
THIS WILL IMPACT I-80 BETWEEN MILE MARKERS 97 AND 176.
FORECASTER: DEVOIR
Thunderstorm Wind, Adams
- When
- August 7, 2:50 PM EST
- Where
- Adams County, 0.69 mi S of Gettysburg
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 39.820, -77.230
A severe thunderstorm downed a honey locust tree on Cemetery Hill just south of Gettysburg on the grounds of the Gettysburg National Military Park. The tree, which was a witness tree had stood at the site since the Civil War, and had witnessed the Battle of Gettysburg. The tree stood a mere 150 feet from the place where President Abraham Lincoln gave his most famous address.
Hail, Clinton
- When
- August 7, 3:30 PM EST
- Where
- Clinton County, 0.69 mi S of Lockport
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.140, -77.450
Penny size hail was reported near the Lock Haven Airport.
Hail, Union
- When
- August 7, 4:05 PM EST
- Where
- Union County, 1.04 mi W of Mifflinburg
- Measured
- 0.75 in hail
- Reported by
- NWS Employee
- Coordinates
- 40.920, -77.050
Penny size hail was reported in Mifflinburg. The hail covered the ground.
Hail, Montour
- When
- August 7, 4:05 PM EST
- Where
- Montour County, 1.56 mi W of New Columbia
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 41.030, -76.610
Motorist on Interstate 80 reported large hail between mile markers 163 and 170.
Hail, Perry
- When
- August 7, 4:21 PM EST
- Where
- Perry County, 2.14 mi NNW of Shermans Dale
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 40.350, -77.180
Nickel size hail was reported in Shermansdale.
Thunderstorm Wind, Perry
- When
- August 7, 4:25 PM EST
- Where
- Perry County, 0.87 mi SW of Marysville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- County Official
- Coordinates
- 40.340, -76.930
Thunderstorm winds knocked down several trees near Marysville along the Perry/Cumberland County border.
Thunderstorm Wind, Cumberland
- When
- August 7, 4:35 PM EST
- Where
- Cumberland County, 0.53 mi W of Shiremanstown
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 40.220, -76.960
Measured 60 MPH wind gust in Shiremanstown.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in New Hampshire, August 7, 20081 death · 2 injured · $700,000 · 1 event
- Flash Flooding in New Hampshire, August 7, 2008$2.3 million · 3 events
- Hail and Damaging Winds in Georgia, August 7, 2008$430,000 · 1.75 in hail · 19 events
- Flash Flood and Flooding in Massachusetts, August 7, 2008$199,000 · 2 in hail · 29 events
- Flash Flooding and Damaging Wind in Nevada, August 7 to 8, 20082 injured · $261,000 · 52 kt wind · 5 events
- Flash Flood in New Hampshire, August 7, 2008$500,000 · 1 event
- Hail and Damaging Winds in Mississippi, August 7, 2008$112,000 · 1 in hail · 31 events
- Hail and Damaging Winds in Georgia, August 7, 2008$190,000 · 1 in hail · 17 events
- Hail and Damaging Winds in South Carolina, August 7, 2008$139,000 · 1 in hail · 21 events
- Flash Flood and Hail in New York, August 7, 2008$250,000 · 1.75 in hail · 7 events
- Flash Flooding and Damaging Winds in Arizona, August 7, 2008$250,000 · 61 kt wind · 6 events
- Flash Flooding in Vermont, August 7, 2008$235,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 113241, 111738, 111745, 112285, 111750, 112286, 111754.